Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Depo Provera and Calcium....


 Synergie - Tue Jun 28, 2005 8:31 pm

I have been on Depo Provera for just over a year now, and for the first whole year I was not on any calcium supplements. When I was put on it I was told to make sure I had enough inmy diet, but they didn't actually suggest supplements.

When I went for my yearly exam and prescription refill, she then told me to take calcium supplements now (especially since I broke my wrist a few months earlier... and I have NEVER had a broken bone before!)

I have two questions...

1. I read that calcium in pill form (Calcium carbonate?) is not very effective at replacing calcium in your body,... something about it not being absorbed very well. Is this true? And if so, is there a better way to get a fairly high ammount of calcium without downing a ton of dairy products?

2. Is any of the damage caused by depo provera permanent, or will things return to normal once I get enough calcium back in my system?

(I lead a fairly rugged lifestyle. I am in the military, have had many falls etc, I also skydive and I never broke a bone before, yet this fall I had a few months ago was not very bad so i don't know why it broke so easily?? It was a fall forwar don my hand, broke my scaphoid. DO u think the break was due to the depo provera?)
 Theresa Jones, RN - Fri Jul 01, 2005 6:27 am

User avatar Hi Synergie,
The documented concern with long term use (more than 2 years) of Depo-Provera is the possibility of bone density loss which may not be completely reversible after discontinuation of use. The studies suggest that the longer period of time this drug is administered the greater the bone loss. Here is a weblink for the FDA if you would care to view.
http://www.fda.gov/bbs/topics/ANSWERS/2 ... 01325.html
There is a wide selection of over the counter calcium supplements: Os-Cal, Citracal, Cal-Citrate, some antacids such as Tums, etc., etc. The thing to keep in mind regarding supplements is some are better absorbed after a meal while others are not. It should state on the bottle take with or without food and if by chance it does not ask the pharmacist.
Sincerely,
Rntdj

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us